Is shaking as a side effect for chemo for non-hodgkins lymphoma serious?

1 answer | Last updated: Oct 01, 2009
A fellow caregiver asked...

My sister is going through chemo treatment for non-hodgkins lymphoma and a side effect is mild shaking as in convulsions.  Is this serious?

Expert Answers

Bonnie Bajorek Daneker is author and creator of the The Compassionate Caregiver's Series, which includes "The Compassionate Caregiver's Guide to Caring for Someone with Cancer," "The Journey of Grief," "Handbook on Hospice and Palliative Care," and other titles on cancer diagnosis and end of life. She speaks regularly at cancer research and support functions, including PANCAN and Cancer Survivor's Network. She is a former member of the Executive Committee of the CSN at St. Joseph's Hospital of Atlanta and the Georgia Chapter of the Lymphoma Research Foundation.

The shaking could be the result of chills, which is a common side effect of chemotherapy for cancer treatment. Symptoms like chills, shaking and fever are the body's way of trying to increase temperature through muscular activity. Chills and shaking (known as "rigors") are particularly common with certain cancer drugs, including Rituxan, often used for non-hodgkins lymphoma.

If the shaking continues for more than a day or two, I suggest you consult your sister's doctor to make sure this is an expected side effect. However, if your sister's shaking is more akin to convulsions, as you describe, you should consult her doctor right away. Also call the doctor if she has a fever, as this can indicate infection, particularly if her white blood cell counts are low.